Follow
Share

At 81 yrs of age she has been on Xanax 21 years since my sibling died. She takes 1 in the morning and 1 before bed. Before 6 pm she becomes unbearable sometimes. I have helped her painting, planting flowers, anything she needs me to do, but it's as though she does not remember in a week that I helped her with anything and she is starting to have some paranoia. Like she couldn't find her shampoo, so someone must have stolen it. She has a cell phone and thinks other people are taking it over and spying on her. Trying to tell her anything different means I'm calling her a liar or that I'm not believing her. My step-father has stayed in his bedroom the last 3 days because she has been getting so bad, yelling about every little thing in her house she thinks needs fixed, like a small spot on a wall. She has always had everything she ever wanted. She is never happy and saying cruel things to people doesn't bother her at all. She won't let me see her medicine or help with anything she considers too personal. We were always close, but she seems to be turning on me more and more. I'm her only daughter. My only sibling has his own problems and can't deal with her. If I question her on her medicine, she goes off on me. I'm getting so I just want to stay away, but then I feel guilty. When she says mean things to me it goes to my heart and I get depressed as well. I find myself crying more and more and not snapping back to myself after her cruel words. I see the same thing in my step-dad. He is always holding his head down and looks sad. Not sure what to do.

Find Care & Housing
It is obvious that her behavior is becoming intolerable and must be stopped. Try medication and setting very tough, hard boundaries - stop her in her tracks big time. She cannot continue to do this to you. You are being harmed. If nothing helps and it probably won't, either seek a good caretaker or place her. You should not live like this and you are a fool if you allow it. What she is doing to you is terrible.
Helpful Answer (1)
Reply to Riley2166
Report

I realize you stated she has a crab attack if you question her about her meds, but unless you are l@@king at her when she is taking them, how does anyone really know if she's taking them, or taking too many? I think your stepD should discretely take control of the meds and at least discount this as the possible source of her problem. He will just need to be prepared for her blowback, which will be more nastiness — so what else is new? What does he have to lose? He tells her gently that her behavior is off and if it doesn't improve, more action than just managing her meds is in the offing. So what if she throws a fit, she's already doing that. If she gets physical or makes verbal threats then that's the golden opportunity to call 911 and have her taken to the ER for a thorough evaluation. He will need your very strong support. I wish you all the best outcomes for your family.
Helpful Answer (2)
Reply to Geaton777
Report

If this is sudden and new behavior you're seeing with your mother, it could be she's suffering from a urinary tract infection *UTI* which often brings dementia like symptoms along with it, especially in the elderly. I've seen it with both of my parents, up close and personal, and it's ugly. Can you get your mom to the doctor for a check up? If it's not a UTI, she could be abusing her medications, or any number of other things including dementia. Paranoia and accusing people of 'stealing' is very common behavior with dementia, as well as angry outbursts. Being on Xanax for 20+ years is a very long time, too, and maybe it's messing with her mind now.

The best thing to do is to get her to the doctor for a full medical workup including a cognitive exam/test. I don't know if she would be agreeable to doing that, but it's your only hope for an answer to what's going on. If she herself is worried, suggest the UTI matter to her and that a urine specimen would be an easy way to get the matter remedied (with an antibiotic), so she may be open to that.

Good luck! I know how hard it is to witness such a decline and feel helpless. Sad for your step dad, too, who doesn't deserve to be treated this way by his wife.
Helpful Answer (5)
Reply to lealonnie1
Report

Who is POA? Without one there is little that can be done until your father decides to address it with transport by EMS to hospital and assessment. Meanwhile I would stay away from her. Your Stepdad can try to consult her MD. I cannot really imagine what otherwise can be done other than a call to APS by your father if she is a senior at risk who is completely uncooperative. The ativan is likely at this point a serious addiction problem and withdrawal of it all at once without being titrated down carefully could result in serious psychotic episode. WHO by the way is ordering this medication because it surely should be reported to this MD the current condition of this patient.
Helpful Answer (2)
Reply to AlvaDeer
Report

Ask a Question
Subscribe to
Our Newsletter